Q: 58 year old male with long term atrial fibrillation (A.fib.) and known Amiodarone (Amio) toxicity is admitted to ICU with A.fib. with Rapid Ventricular Rate (RVR). Cardiology wrote for Amiodarone bolus but ICU intern is worried about already present corneal microdeposits, a sign of Amiodarone toxicity. Corneal microdeposits with Amiodarone treatment is? (select one)
Long term Amio may cause corneal microdeposits and/or lenticular opacities. These are not cellular deposits rather the secretion of amiodarone by the lacrimal gland results in its accumulation on the corneal surface. On the ophthalmic exam, they are usually visible at the juncture of the lower 1/3 and upper 2/3 of the cornea as a brownish whorl resembling as a cat's whiskers. These microdeposits are dose-dependent and as they are deposits from lacrimation, they are reversible with the stoppage of the drug, though they hamper visual acuity at night. Also, they may cause photophobia and blurred vision.
Pertaining to above question, microdeposits is not a contraindication to further amiodarone therapy.
1. Vorperian VR, Havighurst TC, Miller S, January CT. Adverse effects of low dose amiodarone: a meta-analysis. J Am Coll Cardiol 1997; 30:791.
2. Mäntyjärvi M, Tuppurainen K, Ikäheimo K. Ocular side effects of amiodarone. Surv Ophthalmol 1998; 42:360.